×

zbMATH — the first resource for mathematics

On the concept of attractor. (English) Zbl 0595.58028
There is no agreement in the literature regarding the definition of the concept of attractor in dynamical systems theory. The purpose of this paper is to propose another definition of this term, based on the concept of probable asymptotic behavior of orbits.
Definitions of attractor range from the concepts of Lyapunov stability and asymptotic stability to the more specialized notion of Axiom A attractors. Different definitions are due to R. Williams [Publ. Math., Inst. Hautes Etud. Sci. 43, 169–203 (1974; Zbl 0279.58013)], D. Ruelle and F. Takens [Commun. Math. Phys. 23, 343–344 (1971; Zbl 0227.76084); see also ibid. 20, 167–192 (1971; Zbl 0223.76041)] and P. Collet and J.-P. Eckmann [Iterated maps on the interval as dynamical systems. Progress in Physics, 1. Basel etc.: Birkhäuser (1980; Zbl 0458.58002)], among many others.
After presenting the basic ingredients of all of these definitions, the author settles on the following definition: A closed subset \(A\subset M\) is an attractor if it satisfies (1) the realm of attraction \(\rho (A)\) consisting of all points whose \(\omega\)-limit set lies in \(A\), has positive measure, and (2) there is no strictly smaller closed subset \(A'\subset A\) for which \(\rho (A')\) coincides with \(\rho (A)\) up to a set of measure zero.
The author applies this definition to a variety of well-known dynamical systems, including iterated maps of the interval and strange attractors.
Reviewer: R.Devaney

MSC:
37C70 Attractors and repellers of smooth dynamical systems and their topological structure
37D20 Uniformly hyperbolic systems (expanding, Anosov, Axiom A, etc.)
37D45 Strange attractors, chaotic dynamics of systems with hyperbolic behavior
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Anosov, D.V., Katok, A.B.: New examples in smooth ergodic theory. Trans. Moscow Math. Soc.23, 1-35 (1970) · Zbl 0255.58007
[2] Auslander, J., Bhatia, N.P., Seibert, P.: Attractors in dynamical systems. Bol. Soc. Mat. Mex.9, 55-66 (1964) · Zbl 0163.44802
[3] Besicovitch, A.S.: A problem on topological transformation of the plane. Fundam. Math.27, 61-65 (1937) · Zbl 0015.37503
[4] Bowen, R.: A horseshoe with positive measure. Invent. Math.28, 203-204 (1975) · Zbl 0306.58013 · doi:10.1007/BF01389849
[5] Bowen, R.: Invariant measures for Markov maps of the interval. Commun. Math. Phys.69, 1-17 (1979) · Zbl 0421.28016 · doi:10.1007/BF01941319
[6] Bowen, R., Franks, J.: The periodic points of maps of the disk and the interval. Topology15, 337-342 (1976) · Zbl 0346.58010 · doi:10.1016/0040-9383(76)90026-4
[7] Coddington, E., Levinson, N.: Theory of ordinary differential equations. New York: McGraw-Hill 1955 · Zbl 0064.33002
[8] Collet, P., Eckmann, J.-P.: Iterated maps on the interval as dynamical systems. Boston: Birkhäuser 1980 · Zbl 0458.58002
[9] Conley, C.: Isolated invariant sets and the morse index. C.B.M.S. Regional Lect.38, A.M.S. 1978 · Zbl 0397.34056
[10] Farmer, J.D., Ott, E., Yorke, J.A.: The dimension of chaotic attractors. Physica7 D, 153-180 (1983) · Zbl 0561.58032
[11] Feigenbaum, M.: Quantitative universality for a class of nonlinear transformations. J. Stat. Phys.19, 25-52 (1978);21, 669-706 (1979) · Zbl 0509.58037 · doi:10.1007/BF01020332
[12] Franks, J., Young, L.-S.: AC 2 Kupka-Smale diffeomorphism of the disk with no sources or sinks (preprint) · Zbl 0515.58027
[13] Frederickson, P., Kaplan, J., Yorke, E., Yorke, J.: The Liapunov dimension of strange attractors. J. Diff. Eq.49, 185-207 (1983) · Zbl 0515.34040 · doi:10.1016/0022-0396(83)90011-6
[14] Grebogi, C., Ott, E., Pelikan, S., Yorke, J.: Strange attractors that are not chaotic. Physica13 D, 261-268 (1984) · Zbl 0588.58036
[15] Grebogi, C., Ott, E., Yorke, J.: Crises, sudden changes in chaotic attractors, and transient chaos. Physica7 D, 181-200 (1983) · Zbl 0561.58029
[16] Guckenheimer, J.: A strange attractor, pp. 368-381. In: The Hopf bifurcation and applications. Marsden and McCracken (eds.). Berlin, Heidelberg, New York: Springer 1976
[17] Guckenheimer, J.: Sensitive dependence on initial conditions for one-dimensional maps. Commun. Math. Phys.70, 133-160 (1979) · Zbl 0429.58012 · doi:10.1007/BF01982351
[18] Guckenheimer, J., Williams, R.F.: Structural stability of Lorenz attractors. Pub. Math. I.H.E.S.50, 59-72 (1979) · Zbl 0436.58018
[19] Guckenheimer, J., Holmes, P.: Nonlinear oscillations, dynamical systems and bifurcation of vector fields. Berlin, Heidelberg, New York: Springer 1983 · Zbl 0515.34001
[20] Hénon, M.: A two-dimensional mapping with a strange attractor. Commun. Math. Phys.50, 69-77 (1976) · Zbl 0576.58018 · doi:10.1007/BF01608556
[21] Hirsch, M.: The dynamical systems approach to differential equations. Bull. Am. Math. Soc.11, 1-64 (1984) · Zbl 0541.34026 · doi:10.1090/S0273-0979-1984-15236-4
[22] Jakobson, M.V.: Absolutely continuous invariant measures for one-parameter families of one-dimensional maps. Commun. Math. Phys.81, 39-88 (1981) · Zbl 0497.58017 · doi:10.1007/BF01941800
[23] Jonker, L., Rand, D.: Bifurcations in one dimension. Invent. Math.62, 347-365 (1981);63, 1-15 (1981) · Zbl 0475.58014 · doi:10.1007/BF01394248
[24] Kan, I.: Strange attractors of uniform flows. Thesis, Univ. Ill. Urbana 1984
[25] Kaplan, J.L., Mallet-Paret, J., Yorke, J.A.: The Lyapunov dimension of a nowhere differentiable attracting torus. Erg. Th. Dyn. Syst. (to appear) · Zbl 0558.58018
[26] Kaplan, J.L., Yorke, J.A.: Chaotic behavior of multidimensional difference equations, pp. 204-227. In: Functional differential equations and the approximation of fixed points. Peitgen and Walther (eds.). Lecture Notes in Mathematics, Vol. 730. Berlin, Heidelberg, New York: Springer 1970
[27] Lanford, O.: A computer assisted proof of the Feigenbaum conjecture. Bull. Am. Math. Soc.6, 427-434 (1982) · Zbl 0487.58017 · doi:10.1090/S0273-0979-1982-15008-X
[28] La Salle, J.P.: The stability of dynamical systems. Reg. Conf. App. Math.25, S.I.A.M. 1976
[29] La Salle, Lefschetz, S.: Stability by Liapunov’s direct method. New York: Academic Press 1961 · Zbl 0098.06102
[30] Li, T., Yorke, J.: Ergodic transformations from an interval into itself. Trans. Am. Math. Soc.235, 183-192 (1978) · Zbl 0371.28017 · doi:10.1090/S0002-9947-1978-0457679-0
[31] Liapunoff, M.A.: Problème général de la stabilité du mouvement. Annal. Math. Stud.17, Princeton Univ. Press 1947 (1907 translation from the 1892 Russian original)
[32] Lorenz, E.N.: Deterministic nonperiodic flow. J. Atmosph. Sci.20, 130-141 (1963) · Zbl 1417.37129 · doi:10.1175/1520-0469(1963)020<0130:DNF>2.0.CO;2
[33] Mandelbrodt, B.: The Fractal Geometry of Nature. San Francisco: Freeman 1982
[34] Mendelson, P.: On unstable attractors. Bol. Soc. Mat. Mex.5, 270-276 (1960) · Zbl 0101.30301
[35] Milnor, J., Thurston, W.: On iterated maps of the interval (in preparation) · Zbl 0664.58015
[36] Misiurewicz, M.: Invariant measures for continuous transformations of [0, 1] with zero topological entropy, pp. 144-152 of Ergodic Theory, Denker and Jacobs, Lecture Notes in Mathematics, Vol. 729. Berlin, Heidelberg, New York: Springer 1979 · Zbl 0415.28015
[37] Misiurewicz, M.: Absolutely continuous measures for certain maps of an interval. Pub. Math. I.H.E.S.53, 17-51 (1981) · Zbl 0477.58020
[38] Nusse, L.: Chaos, yet no chance to get lost. Thesis, Utrecht 1983 · Zbl 0521.58040
[39] Ruelle, D., Takens, F.: On the nature of turbulence. Commun. Math. Phys.20, 343-344 (1971) · Zbl 0227.76084 · doi:10.1007/BF01893621
[40] Ruelle, D.: Strange attractors. Math. Intell.2, 126-137 (1979-80) · Zbl 0487.58014 · doi:10.1007/BF03023053
[41] Ruelle, D.: Small random perturbations of dynamical systems and the definition of attractor. Commun. Math. Phys.82, 137-151 (1981) · Zbl 0482.58017 · doi:10.1007/BF01206949
[42] Ruelle, D.: Small random perturbations and the definition of attractor, pp. 663-676 of Geometric Dynamics, Palis (ed.). Lecture Notes in Mathematics, Vol. 1007. Berlin, Heidelberg, New York: Springer 1983
[43] Schweitzer, P.A.: Counterexamples to the Seifert conjecture and opening closed leaves of foliations. Annal. Math.100, 386-400 (1974) · Zbl 0295.57010 · doi:10.2307/1971077
[44] Shaw, R.: Strange attractors, chaotic behavior and information flow. Z. Naturforsch. A36, 80-112 (1981) · Zbl 0599.58033
[45] Smale, S.: Differential dynamical systems. Bull. Am. Math. Soc.73, 747-817 (1967) · Zbl 0202.55202 · doi:10.1090/S0002-9904-1967-11798-1
[46] Smale, S.: Dynamical systems and turbulence, pp. 71-82 of Turbulence seminar, Chorin, Marsden, Smale (eds.). Lecture Notes in Mathematics, Vol. 615. Berlin, Heidelberg, New York: Springer 1977 · Zbl 0362.58012
[47] Ulam, S., v. Neumann, J.: On combination of stochastic and deterministic processes. Bull. Am. Math. Soc.53, 1120 (1947)
[48] Williams, R.F.: The zeta function of an attractor, pp. 155-161 of Conference on the Topology of Manifolds, J. Hocking (ed.). Boston: Prindle, Weber & Schmidt 1968
[49] Williams, R.F.: Expanding attractors. Pub. Math. I.H.E.S.43, 169-203 (1974) · Zbl 0279.58013
[50] Williams, R.F.: The structure of Lorenz attractors, pp. 94-112 of Turbulence Seminar, Chorin, Marsden, Smale (eds.). Lecture Notes in Mathematics, Vol. 615. Berlin, Heidelberg, New York: Springer 1977
[51] Williams, R.F.: The structure of Lorenz attractors. Pub. Math. I.H.E.S.50, 73-100 (1979) · Zbl 0484.58021
[52] Williams, R.F.: Attractors, strange and perverse (to appear) · Zbl 0679.58029
[53] Zeeman, E.C.: Catastrophe theory and applications. Summer school on dynamical systems. I.C.T.P. Trieste 1983
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.